Texas, 2017

Flash Flood in Texas, June 25, 2017

June 25, 2017 · NWS AMA · 1 event in 1 county or zone

Decent chance for storms to develop and move across the majority of the area overnight. Due to the increased instability and better shear today, stronger storms expected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Decent chance for storms to develop and move across the majority of the area overnight. Due to the increased instability and better shear today, stronger storms expected. Severe storms with large hail and damaging winds being the primary threats. One storm became a flash flooding issue for typical poor drainage along I-40 in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 5:41 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 25, 5:41 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
641 PM CDT Sun Jun 25 2017

.AVIATION...
For the 00z TAFs...
Thunderstorms over northern parts of forecast area will likely
pose a near-term threat at GUY, with DHT being threatened
slightly later.  Less certainty for timing for AMA, but
thunderstorms are likely this evening and tonight.  MVFR ceilings
expected to develop at all terminals before sunrise, probably
lasting much of the morning.  Amendments likely to be forthcoming
due to timing uncertainties.

Cockrell

&&

.PREV DISCUSSION... /Issued 410 PM CDT Sun Jun 25 2017/

DISCUSSION...
Not much for changes in this forecast package as the forecast is
still pretty well on track. Temps this afternoon have been
slightly warmer than yesterday with the higher temps in the west
today and cooler on the eastern side of the CWA due to clouds
hanging on longer there. The break in clouds has allowed for more
daytime heating and thus increasing the instability today. CAMs
are still disagreeing slightly on the extent of coverage for
showers and thunderstorms this afternoon through the night. Feel
there is a decent chance for storms to develop and move across the
majority of the area overnight. Due to the increased instability
and better shear today, storms may become stronger than what we
saw yesterday; some of the storms on the western half of the area
may become severe with large hail and damaging winds being the
primary threats. We are already seeing initiation in Sherman and
Moore and expect more storms to fire up within the area or move in
from the mountains in New Mexico.

Monday will look somewhat similar to today with some of the cloud
cover lingering in the morning hours, followed by a break out of
clouds and then storms again in the late afternoon to evening.
These storms may also become strong to severe depending on how
much clouds break out, allowing for more instability to be
generated. Tuesday looks to see a warm up as winds turn more
southwesterly in the low levels and allow for downsloping winds.
As the upper level ridge moves across the central Plains, this
will be the last day for northwest flow aloft and thus the final
day for storm chances to come in from the mountains. Mid week will
see zonal flow aloft as a trough tries to move south from Canada.
This will lead to even more downsloping and warmer temps. The end
of the week will see a return of high pressure building up in the
desert southwest. This leads to a return of precip chances for the
weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  82  61  87  67 /  60  40  30  10  10
Beaver OK                  60  86  63  90  71 /  40  20  30  10  20
Boise City OK              59  82  60  87  66 /  60  20  20  10  20
Borger TX                  63  86  64  89  71 /  60  30  20  10  20
Boys Ranch TX              61  86  61  89  68 /  70  40  30  10  10
Canyon TX                  60  83  61  87  67 /  60  40  30  10  10
Clarendon TX               62  82  62  86  68 /  50  40  30  10  10
Dalhart TX                 60  86  61  87  65 /  70  30  20  10  20
Guymon OK                  62  85  63  90  69 /  60  20  20  10  20
Hereford TX                59  85  61  87  67 /  70  40  30  10  10
Lipscomb TX                64  85  63  88  72 /  40  30  30  10  20
Pampa TX                   62  84  61  86  68 /  50  30  20  10  20
Shamrock TX                65  85  63  87  70 /  40  40  30  10  10
Wellington TX              67  85  64  88  71 /  40  40  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Jun 25, 3:19 PM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 PM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
419 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms across the northwestern third of the
Panhandles may become severe, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Thursday
night and Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 25, 9:12 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     1 SE VEGA               35.24N 102.42W
06/25/2017  M72 MPH          OLDHAM             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700733

WEBER
Special weather statement, Jun 25, 9:18 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1018 PM CDT SUN JUN 25 2017

TXZ012>014-017>019-260415-
Gray TX-Potter TX-Donley TX-Randall TX-Carson TX-Armstrong TX-
1018 PM CDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...NORTHERN
ARMSTRONG...CARSON...SOUTHWESTERN GRAY...SOUTHEASTERN POTTER AND
NORTHWESTERN DONLEY COUNTIES UNTIL 1115 PM CDT...

At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of White Deer to 9 miles southeast
of Valley De Oro. Movement was south at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Canyon, Panhandle, Claude, White Deer, Lake Tanglewood,
Groom, Howardwick, Washburn, Goodnight, Mescalero Park, Greenbelt
Lake, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3497 10084 3497 10198 3544 10198 3549 10168
      3548 10095
TIME...MOT...LOC 0318Z 346DEG 29KT 3542 10112 3538 10196

Beat
Special weather statement, Jun 25, 9:27 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1027 PM CDT SUN JUN 25 2017

TXZ011-016-260400-
Deaf Smith TX-Oldham TX-
1027 PM CDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHERN
DEAF SMITH COUNTIES UNTIL 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wildorado to 7 miles southeast of Glenrio.
Movement was south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Simms and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3504 10230 3496 10304 3517 10303 3523 10224
TIME...MOT...LOC 0327Z 007DEG 23KT 3518 10227 3508 10297

Beat
Special weather statement, Jun 25, 9:57 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1057 PM CDT SUN JUN 25 2017

TXZ012>014-016>019-260500-
Gray TX-Potter TX-Donley TX-Randall TX-Carson TX-Deaf Smith TX-
Armstrong TX-
1057 PM CDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...ARMSTRONG...SOUTHERN
CARSON...DEAF SMITH...SOUTHWESTERN GRAY...SOUTHEASTERN POTTER AND
WESTERN DONLEY COUNTIES UNTIL MIDNIGHT CDT...

At 1057 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Bootleg to 3 miles
northeast of Groom. Movement was south at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Hereford, Canyon, Clarendon, Claude, Lake Tanglewood,
Groom, Howardwick, Buffalo Lake, Wayside, Washburn, Umbarger,
Bootleg, Palo Duro Canyon, Goodnight, Mescalero Park, Dawn, Greenbelt
Lake and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3475 10299 3493 10295 3518 10209 3528 10091
      3475 10081
TIME...MOT...LOC 0357Z 357DEG 27KT 3488 10286 3524 10106

Beat
Local storm report, Jun 25, 10:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     5 ENE HEREFORD          34.86N 102.33W
06/25/2017  M67 MPH          DEAF SMITH         TX   AWOS

&&

EVENT NUMBER AMA1700734

14
Local storm report, Jun 25, 10:07 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1107 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     2 ESE WILDORADO         35.21N 102.21W
06/25/2017  M81 MPH          OLDHAM             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700735

14

The radar

The Amarillo radar (KAMA), 13 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
June 25, 10:13 PM CST
Where
Potter County, 1.7 mi WSW of Amarillo to 1.72 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.195, -101.849

Interstate 40 at Washington closed for east bound and west bound traffic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709038.